Alert archive / South Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 23, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 18, 2022, 11:56 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2022, 11:56 AM EDT (15:56 UTC)
- Expired
- Jul 18, 2022, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758 WHUS42 KILM 181556 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1156 AM EDT Mon Jul 18 2022 SCZ054-190000- /O.NEW.KILM.BH.S.0023.220718T1556Z-220719T0000Z/ /O.EXA.KILM.RP.S.0009.000000T0000Z-220719T0000Z/ Coastal Horry- 1156 AM EDT Mon Jul 18 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT NORTH OF MYRTLE BEACH UNTIL 8 PM EDT THIS EVENING... * WHAT...For the Beach Hazards Statement, Strong south to north longshore current. For the High Rip Current Risk north of Myrtle Beach, dangerous rip currents. * WHERE...Coastal Horry County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ106-108-SCZ056-190000- /O.NEW.KILM.BH.S.0023.220718T1556Z-220719T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 1156 AM EDT Mon Jul 18 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents. * WHERE...In South Carolina, Coastal Georgetown County. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ110-190000- /O.CON.KILM.RP.S.0009.000000T0000Z-220719T0000Z/ Coastal Brunswick- 1156 AM EDT Mon Jul 18 2022 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...Coastal Brunswick County. * WHEN...From 6 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
124
WHUS42 KILM 181918
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
318 PM EDT Mon Jul 18 2022
NCZ107-190330-
/O.NEW.KILM.CF.Y.0063.220719T0500Z-220719T0800Z/
Inland New Hanover-
318 PM EDT Mon Jul 18 2022
...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM TO 4 AM EDT
TUESDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 1 AM to 4 AM EDT Tuesday.
* IMPACTS...The lowest portions of USS North Carolina Road and
Battleship Road begin to observe minor coastal flooding. Water
begins to spread out of storm drains onto Water Street just
south of Market Street in downtown Wilmington.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
18/03 PM 5.4 0.7 1.1 N/A None
19/03 AM 5.6 0.9 1.1 N/A Minor
19/04 PM 5.6 0.9 1.2 N/A Minor
20/04 AM 5.3 0.6 1.0 N/A None
20/04 PM 5.6 0.9 1.2 N/A Minor
21/05 AM 5.2 0.5 1.1 N/A None
&&
$$
SCZ054-190000-
/O.CON.KILM.BH.S.0023.000000T0000Z-220719T0000Z/
/O.CON.KILM.RP.S.0009.000000T0000Z-220719T0000Z/
Coastal Horry-
318 PM EDT Mon Jul 18 2022
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING NORTH OF MYRTLE BEACH...
* WHAT...For the Beach Hazards Statement, Strong south to north
longshore current. For the High Rip Current Risk north of
Myrtle Beach, dangerous rip currents.
* WHERE...Coastal Horry County.
* WHEN...Until 8 PM EDT this evening.
* IMPACTS...Rip currents can sweep even the best swimmers away
from shore into deeper water. Longshore currents can sweep
swimmers and surfers into rip currents, piers, jetties, and
other hazardous areas. It may sweep swimmers off their feet,
making it difficult to return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
NCZ106-108-SCZ056-190000-
/O.CON.KILM.BH.S.0023.000000T0000Z-220719T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
318 PM EDT Mon Jul 18 2022
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong south to north longshore current. There is also
a Moderate Risk of rip currents.
* WHERE...In South Carolina, Coastal Georgetown County. In North
Carolina, Coastal Pender and Coastal New Hanover Counties.
* WHEN...Until 8 PM EDT this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
NCZ110-190000-
/O.CON.KILM.RP.S.0009.000000T0000Z-220719T0000Z/
Coastal Brunswick-
318 PM EDT Mon Jul 18 2022
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Dangerous rip currents expected.
* WHERE...Coastal Brunswick County.
* WHEN...From 6 AM EDT Monday through Monday evening.
* IMPACTS...Rip currents can sweep even the best swimmers away
from shore into deeper water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.
&&
$$377
WHUS42 KILM 182358
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
758 PM EDT Mon Jul 18 2022
SCZ054-190100-
/O.EXP.KILM.BH.S.0023.000000T0000Z-220719T0000Z/
/O.EXP.KILM.RP.S.0009.000000T0000Z-220719T0000Z/
Coastal Horry-
758 PM EDT Mon Jul 18 2022
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...
$$
NCZ106-108-SCZ056-190100-
/O.EXP.KILM.BH.S.0023.000000T0000Z-220719T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
758 PM EDT Mon Jul 18 2022
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...
$$
NCZ110-190100-
/O.EXP.KILM.RP.S.0009.000000T0000Z-220719T0000Z/
Coastal Brunswick-
758 PM EDT Mon Jul 18 2022
...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...
$$
NCZ107-190800-
/O.CON.KILM.CF.Y.0063.220719T0500Z-220719T0800Z/
Inland New Hanover-
758 PM EDT Mon Jul 18 2022
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 AM EDT
TUESDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 1 AM to 4 AM EDT Tuesday.
* IMPACTS...The lowest portions of USS North Carolina Road and
Battleship Road begin to observe minor coastal flooding. Water
begins to spread out of storm drains onto Water Street just
south of Market Street in downtown Wilmington.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
19/03 AM 5.6 0.9 1.1 N/A Minor
19/04 PM 5.6 0.9 1.2 N/A Minor
20/04 AM 5.3 0.6 1.0 N/A None
20/04 PM 5.6 0.9 1.2 N/A Minor
21/05 AM 5.2 0.5 1.1 N/A None
21/05 PM 5.5 0.8 1.1 N/A Minor
&&
$$
IGBWhat forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 18, 9:12 AM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 18, 9:12 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 912 AM EDT Mon Jul 18 2022 .SYNOPSIS... Bermuda high pressure offshore will maintain a typically warm and humid weather pattern across the Carolinas with scattered showers and thunderstorms most days. High pressure aloft building in from the west may lead to hotter temperatures next weekend with fewer thunderstorms. && .UPDATE... Made some minor tweaks to PoPs based on latest trends with an area of showers near and just off the coast. Otherwise very little change to running forecast. && .NEAR TERM /THROUGH TONIGHT/... Weak nocturnal marine showers continue this morning with a bit of this activity moving onshore. However, a subtle wind shift (with winds having a bit more of a southwest component) during the next few hours will work to keep most of this activity offshore instead of moving onshore. Surface and mid-level patterns remain more or less unchanged from the past few days. Forecast area remains in the weakness between the Bermuda High and western Atlantic mid-level ridge to the east and the 5h ridge over the Four Corners. There will be a bit more mid- level troughing today compared to Sun, increasing shortwave influence. Moisture remains abundant with precipitable water around 2.25" while SBCAPE peaks at over 2k J/kg in the afternoon. Sea breeze develops around midday and will be the initial focal point for convection. Enhancement from approaching shortwave, which is on the weaker side, can be expected through mid-afternoon before the wave passes and the enhancement switches to suppression. May see afternoon/evening convection wane a little quicker than is typical with coverage ramping down a bit faster as the environment becomes a little less favorable. Another round of nocturnal marine convection is possible tonight, although winds will have more of a southwest component which may keep activity paralleling the coast instead of moving onshore. Temperatures near to slightly above climo today then above climo tonight, mostly due to clouds and lingering moisture. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Seasonable for Tuesday and Wednesday with highs in the low 90s each afternoon and the chance of convection each day. The best chance of showers appears to be on Tuesday as an upper-level jet streak moves across the region providing some marginal lift. The unstable air mass in place accompanied with SW moist flow should add to our afternoon convective chances. A thermal trough inland on Wednesday will be the main focus for convection with the loss of our upper- level forcing. SW flow weakens and becomes westerly, bringing and increase of mid-level dry air. Overnight lows in the mid 70s inland, upper 70s along the coast. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A surface cold front will approach the area on Thursday and remained stalled to the northwest of the Carolina Piedmont. Westerly flow aloft, mid-level trough overhead, and an inland thermal trough will bring elevated rain chances. The best chance of convection will be inland. This may also be a day with severe weather possible as the westerly flow aloft will advect some mid-level dry air to accompany the sufficient instability. A similar setup on Friday with the dissipating surface front lifting northward. The upper-level ridge breaks down, so coverage will decrease slightly. Still a good chance of convection inland. A mid-level ridge builds next weekend leading to generally lower chances of showers and storms. Temperatures in this pattern will likely run above normal with heat advisory conditions possible through early next week as the ridge holds. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... Mostly VFR this morning, outside of some brief MVFR/IFR at coastal terminals from a few isolated showers. Any nocturnal showers will dissipate during the next 1-2 hours leaving VFR at all sites. Scattered sea breeze convection develops midday and moves inland with some enhancement from weak shortwave evident on water vapor imagery currently down in GA. That feature should reach the local area this afternoon and may help temper convection later this afternoon and evening. Added VCTS/VCSH to TAFs but confidence in location of diurnal storms is low. Quite possible the majority of the terminals are not affected by convection today. Debris cloud and boundary layer wind close to 15 kt overnight will keep fog from being much of a concern. Nocturnal convection may once again affect coastal terminals around daybreak, but winds with more of a southwest component should help keep bulk of the activity off the coast. Extended Outlook...Sub-VFR conditions possible each day in showers and thunderstorms, with the greatest chance in the afternoon/evenings. Stratus and fog may produce mainly MVFR visibilities or ceilings overnight into early mornings. && .MARINE... Through Tonight... Southwest winds around west side of Bermuda High continue. Speeds increase from 10 to 15 kt this morning to close to 20 kt by afternoon. The increase in speeds will ramp up seas from 3 to 4 ft this morning to 4 to 5 ft for the afternoon and evening. Not much drop off in speeds overnight, although winds may have a bit more of a westerly component to them. This will keep seas 4 to 5 ft away from shore but may lead to more widespread 3 ft near shore overnight. A southerly wind wave will be dominant with a weaker southeast swell also present. Through Friday... Winds will maintain their SW direction through most of the period with the Bermuda high offshore producing small southerly swell. Seas 3-5 feet on Tuesday due to a compressed local pressure gradient. A wave of low pressure to our north will lead to an increase in winds and seas on Wednesday night through Thursday night. Expect winds to increase to 15-20 knots and gusts up to 25 knots. Small Craft Advisory conditions are possible as seas increase to 4-6 feet. Showers and thunderstorms will be possible each evening due to the warm waters. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...High Rip Current Risk until 8 PM EDT this evening for NCZ110. MARINE...None. && SYNOPSIS...TRA UPDATE...MCW NEAR TERM...III SHORT TERM...21 LONG TERM...21 AVIATION...III MARINE...III/21
Hazardous weather outlook, Jul 18, 3:29 AM EDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 329 AM EDT Mon Jul 18 2022 NCZ106-108-SCZ056-190730- Coastal Pender-Coastal New Hanover-Coastal Georgetown- 329 AM EDT Mon Jul 18 2022 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An elevated risk of rip currents is likely to continue into the middle of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-190730- Inland New Hanover- 329 AM EDT Mon Jul 18 2022 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Coastal flooding is possible along the lower Cape Fear River including downtown Wilmington Monday evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-190730- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 329 AM EDT Mon Jul 18 2022 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Small Craft Advisory conditions are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-190730- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 329 AM EDT Mon Jul 18 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-190730- Coastal Brunswick- 329 AM EDT Mon Jul 18 2022 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An elevated risk of rip currents is likely to continue into the middle of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-190730- Coastal Horry- 329 AM EDT Mon Jul 18 2022 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An elevated risk of rip currents is likely to continue into the middle of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:18 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 12 hr |
| Jul 18, 3:21 PM EDT | Small Craft Advisory | ILM | 29 hr |
Nearby
Beach Hazards Statements in South Carolina, 2022Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.